Colorado, 2013

Winter Storm and Winter Weather in Colorado, January 26 to 31, 2013

January 26 to 31, 2013 · NWS GJT · 23 events in 18 counties and zones

This snowfall event generally began on the 27th under a moist southwest flow which followed on the heels of a storm which vacated the area earlier on the same day. However, snowfall actually began for some lower elevations of northwest Colorado late on the 26th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This snowfall event generally began on the 27th under a moist southwest flow which followed on the heels of a storm which vacated the area earlier on the same day. However, snowfall actually began for some lower elevations of northwest Colorado late on the 26th. The potent Pacific trough which moved over the region on January 28th and 29th generally produced the greatest amount of snowfall for most areas during the five-day period which included a moist northwest flow on January 30th and 31st.

During this five day event, January 27th through January 31st, there were two significant events; one event was with the moist southwest flow and upper trough passage and the second event was the moist northwest flow. For some zones the snowfall persisted unabated through both events (COZ004-013). However, in some other zones snowfall occured during both events, though the snowfall was separated by an interlude of little or no snowfall which required two separate highlights for those zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 9:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 26, 9:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 AM MST SAT JAN 26 2013

.UPDATE...
ISSUED AT 930 AM MST SAT JAN 26 2013

TEMPERATURES ROSE ABOVE FREEZING TO THE FREEZING RAIN ADVISORY FOR
THE GRAND VALLEY EXPIRED. LOW CLOUDS AND MODERATELY DENSE FOG WITH
CONTINUE THROUGH MUCH OF THE MORNING WITH GRADUAL LIFTING AND
IMPROVEMENT THIS AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 452 AM MST SAT JAN 26 2013

STRONG SUBTROPICAL TAP OF MOISTURE CONTINUES TO BE TRANSPORTED INTO
THE GREAT BASIN AND ROCKIES AHEAD OF THE MAIN STORM SYSTEM MOVING
INTO THE NORTHERN BAJA REGION EARLY THIS MORNING. PWAT AT 00Z WERE
RUNNING FROM AT 200+ PERCENT OF NORMAL FROM WESTERN COLORADO DOWN TO
THE BAJA REGION AND IS AN INDICATION OF THE POTENTIAL FOR SOME
DECENT QPF OUT OF THIS FAST MOVING WAVE. MOISTURE TRANSPORT VECTORS
NEAR 300K STILL SHOWING MIXING RATIOS IN THE 5-6 G/KG RANGE MOVING
INTO OUR SOUTHERN CWA THROUGH THE AFTERNOON. THE WARM MOIST AIR
MOVING OVER THE COLDER VALLEYS IS HELPING TO PRODUCE SOME AREAS OF
LOCALLY DENSE FOG...WITH FREEZING DRIZZLE ALSO REPORTED THROUGH THE
GRAND VALLEY. THE ADVISORY WILL BE ALLOWED TO CONTINUE THROUGH
SUNRISE ATTM WITH TEMPERATURES STILL HOVERING NEAR FREEZING. RADAR
MOSAIC AND SATELLITE IMAGERY IS SHOWING THE PRECIPITATION SHIELD
APPROACHING OUR SOUTHWEST CWA EARLY THIS MORNING IN AN AREA OF
INCREASING ASCENT AHEAD OF THE APPROACHING WAVE. THIS AREA IS
EXPECTED TO REACH UP TO THE I-70 CORRIDOR THROUGH THE LATE MORNING
HOURS...SPREADING TO THE NORTHERN BORDER IN THE AFTERNOON AS THE
WEAKENING UPPER WAVE MOVES INTO CENTRAL UTAH. H7 TEMPERATURES WILL
BE APPROACHING ZERO THROUGH THE DAY IN THE WARM MOIST ADVECTION AND
SNOW LEVELS CONTINUE SOMEWHAT OF A CONCERN AND LOOK TO LIFT TO
AROUND THE 8500 FOOT LEVEL. THIS WILL LEAVE RAINFALL AGAIN TODAY FOR
MANY OF THE LOWER ELEVATIONS AND A MIX OF RAIN AND SNOW INTO THE
HIGHER VALLEYS AND MOUNTAIN BASES. NEEDLESS TO SAY THIS IS A VERY
DIFFICULT FORECAST FOR MANY REASON INCLUDED SNOW LEVELS AND
PRECIPITATION TYPE IN MANY OF THE VALLEYS. RELIED HEAVILY ON
BUFKIT SOUNDINGS FROM NAM/SREF WITH GFS KEEPING THE PBL ON THE WARM
SIDE.

OVERALL FORECAST SEEMED TO BE ON TRACK FOR HEAVY SNOW IN THE SAN
JUANS IN THE PERSISTENT MOIST SOUTHERLY FLOW IN PLACE THROUGH
SUNDAY EVENING. SNOW TOTALS HERE LOOK TO BE AROUND A FOOT IN MANY
PLACES AND MAY REACH UP TO 2 FEET. MODELS ARE IN GOOD AGREEMENT
PLACING THE MAIN AREA OF ASCENT OVER OUR SOUTHWEST CWA EARLY THIS
EVENING THEN LIFTING IT NORTHEAST INTO THE HIGH PLAINS THROUGH
SUNRISE AS THE MID LEVEL WAVE PASSES OVERHEAD. WITH THIS AREA OF
LIFT MOVING OVER THE CENTRAL MOUNTAINS IN THE SOUTHWESTERLY FLOW
THE CENTRAL MOUNTAINS WILL GET AND ADDED BOOST TO THE SNOWFALL
RATES AND DECIDED OT ADD THE FLAT TOPS RANGE TO THE ADVISORIES.
CONFIDENT FOR THE ENTIRE ZONE 10 INCLUDING ASPEN AND VAIL REMAINS
QUITE LOW AS FLOW NEVER REALLY TURNS WESTERLY. THE ELK MOUNTAINS
IN THE SOUTHERN PORTION OF THIS ZONE LOOK TO TO WELL IN THIS FLOW
BUT ON THE WHOLE IT APPEARS WIDE SPREAD ADVISORY CRITERIA SNOW IS
QUESTIONABLE SO HELD OFF. THE BIG QUESTION IN THE VALLEYS IS IF
AND WHEN THE PRECIPITATION WILL MIX WITH OR CHANGE TO SNOW...AND
WILL FREEZING PCPN BE POSSIBLE. FOR NOW IT LOOKS AS THOUGH THE
VALLEY LOCATIONS WILL REMAIN BELOW SNOW CRITERIA THOUGH PORTIONS
OF THE SOUTHERN SAN JUAN FOOTHILLS MAY RECEIVE UP AROUND 4 INCHES
BY MORNING. SOUNDINGS ALONG THE I-70 CORRIDOR SEEM TO SUPPORT RAIN
HOLDING ON FOR A WHILE THEN SWITCHING TO SNOW WITH ENOUGH COOLING
BEHIND THE WAVE TO PUSH THE WHOLE SOUNDING BELOW FREEZING.
ACCUMULATIONS IN THE VALLEYS LOOK TO REMAIN IN THE 1 TO 3 INCH
RANGE FOR NOW. SUBSIDENCE SPREADS ACROSS THE CWA IN THE WAKE OF
THE PASSING WAVE AND COOLER TEMPERATURES MOVE IN ALOFT. THIS LOOKS
TO BRING A MORE CONVECTIVE NATURE TO THE PRECIPITATION ON SUNDAY.
MUCH OF THE SHOWERS WILL BE CONFINED TO THE TERRAIN EARLY IN THE
DAY. HOWEVER MID LEVEL WINDS WILL BE BACKING TO SOUTHWEST AND
INCREASING AHEAD OF THE STRONGER TROF APPROACHING FROM THE WEST
AND THIS MAY PUSH A FEW SHOWERS IN TO THE VALLEYS. FOR NOW IT
LOOKS AS THOUGH MANY OF THE VALLEY LOCATIONS WILL WARM ENOUGH TO A
MIX TO CHANGE BACK OVER TO RAIN AS THESE SHOWERS MOVE THROUGH.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 452 AM MST SAT JAN 26 2013

BETTER CONSENSUS BETWEEN THE MEDIUM RANGE MODELS THAT BOOST
CONFIDENCE ON THE EVOLVING COLD TROUGH AND ITS PASSAGE EARLY NEXT
WEEK.  THE NAM12 INSISTS THAT A CLOSED LOW CIRCULATION WOULD FORM
OVER SRN CALIFORNIA BY MONDAY AFTERNOON...THIS APPEARS TO BE THE
OUTLIER BUT CANNOT BE COMPLETELY DISCOUNTED. ALL MODEL SOLUTIONS
SUGGEST THAT ENERGY SPLITS TO SOME EXTENT AS THE UPSTREAM COLD
TROUGH DIGS TOWARD THE DESERT SOUTHWEST. THE GFS MAINTAINS ITS
IDEA OF A CONSOLIDATED TROUGH AS IT MOVES ACROSS THE CENTRAL
ROCKIES...AND THE ECMWF MODEL HAS BEEN TRENDING TOWARD THIS
SOLUTION. GIVEN THE MODEL SPREAD AND THAT EACH SOLUTION IS
PLAUSIBLE...STILL A BIT CAUTIOUS ON HOW THIS WINTER STORM WILL
IMPACT THE FORECAST AREA SUNDAY NIGHT INTO TUESDAY.

CLOSE EXAMINATION OF QG FORCING SUGGEST THAT THE STRONGEST DYNAMICAL
LIFT MOVES AROUND OUR FORECAST AREA BUT NEVER DIRECTLY OVERHEAD.
SURFACE CYCLOGENESIS OCCURS OVER THE ERN COLORADO PLAINS AND NOT
SO MUCH ACROSS OUR AREA. NEVERTHELESS A FAIRLY STRONG COLD SWEEPS
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA MONDAY AFTERNOON
AND NIGHT THAT WILL LOWER SNOW LEVELS TO THE VALLEY FLOORS. HOW
MUCH SNOW REMAINS THE QUESTION FOR SUNDAY NIGHT AND MONDAY...BUT
APPEARS THAT THE SAN JUAN MOUNTAINS WILL BE THE PRIME BENEFICIARY
GIVEN MOIST SOUTHWEST FLOW AHEAD OF THE COLD TROUGH.

THE COLD TEMPERATURES RETURN ON TUESDAY WITH THE COLD TROUGH
DIRECTLY OVERHEAD. ALTHOUGH THE TROUGH AXIS MOVES DOWNSTREAM BY MIDWEEK...
STRONG NWLY GRADIENT FLOW PERSISTS THROUGH THE LONG TERM PERIOD.
EMBEDDED SHORT WAVES WILL BRING SNOW THAT FAVOR THE NORTHERN AND
CENTRAL PORTIONS OF THE FORECAST AREA. SURFACE INVERSIONS WILL
KEEP VALLEY TEMPS ON THE COLD SIDE...BUT NOT AS COLD AS IT WAS
EARLIER THIS MONTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 930 AM MST SAT JAN 26 2013

PREDOMINATELY IFR/LIFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AREA
WITH VIS BLO 3SM BR TODAY AND CIGS BKN010-030. AREAS OF 1/4-1SM FG
IS EXPECTED AT LOWER ELEVATED TAF SITES AND AIRFIELDS THROUGH
ABOUT 21Z...ACCOMPANIED BY LOCAL -DZ/-RA.

MVFR/VFR CONDITIONS AT KEGE AND KVEL WILL DETERIORATE WITH
LOWERING CIGS AND VIS AS THE DAYS PROGRESSES...PRIMARILY THIS
AFTERNOON.

AREAS OF -RA OVER SW COLORADO THIS MORNING WILL EXPAND NORTHWARD
TODAY AND COVER MUCH OF THE AREA TONIGHT. SNOW LEVEL WILL RANGE
FROM 7K-8K NORTH TO 9K SOUTH.

NO IMPROVEMENT IS EXPECTED THROUGH THIS FORECAST PERIOD...
WIDESPREAD IFR/LIFR WILL BE PERSISTANT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ009-012-017.

     WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ018-019.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ013.

UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR UTZ028.

&&

UPDATE...CC
SHORT TERM...15
LONG TERM...PF
AVIATION...CC
Hazardous weather outlook, Jan 26, 6:46 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
646 AM MST SAT JAN 26 2013

COZ001>014-017>023-UTZ022>025-027>029-271400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
646 AM MST SAT JAN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST STORM SYSTEM WILL BRING A MIXTURE OF RAIN AND SNOW TODAY
AND TONIGHT. SNOW LEVELS WILL BE HIGH AND RANGE FROM 7000 FEET FAR
NORTHERN MOUNTAINS TO 9000 FEET OVER THE SAN JUAN MOUNTAINS. HEAVY
WET SNOW IS EXPECTED IN THE HIGH SAN JUAN MOUNTAINS.

IN ADDITION TO THE SNOW...VALLEY LOCATIONS WILL HAVE OCCASIONAL
FOG WITH VISIBILITIES OF LESS THAN 1 MILE AT TIMES. LOCAL FREEZING
RAIN OR DRIZZLE IS EXPECTED IN THE GRAND VALLEY THIS MORNING...BUT
TEMPERATURES WILL CLIMB ABOVE FREEZING TO END THE THREAT OF
FREEZING PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLDER WINTER STORM SYSTEM ARRIVES SUNDAY NIGHT AND WILL LAST
INTO TUESDAY. WIDESPREAD SNOW IS POSSIBLE WITH LOCALLY HEAVY
ACCUMULATIONS IN THE MOUNTAINS. THERE IS SOME UNCERTAINTY ON THE
EXACT SNOW AMOUNTS...BUT APPEARS THE HEAVIEST ACCUMULATIONS WILL
OCCUR ACROSS THE SAN JUAN MOUNTAINS.

COLDER TEMPERATURES WILL FOLLOW WITH OCCASIONAL WEATHER
DISTURBANCES BRINGING ADDITIONAL LIGHT SNOW ACROSS THE NORTH AND
CENTRAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Special weather statement, Jan 26, 5:10 AM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MST SAT JAN 26 2013

COZ001>014-017>023-UTZ022>025-027>029-270015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
510 AM MST SAT JAN 26 2013

...MOIST STORM SYSTEM TODAY AND SUNDAY GIVES WAY TO A COLDER STORM
SYSTEM ON MONDAY...

A RELATIVELY WARM WINTER STORM WILL SPREAD ACROSS THE REGION TODAY
WITH LIGHT RAIN BECOMING LIKELY ACROSS MUCH OF THE AREA. SNOW
LEVELS WILL BE HIGH...RANGING FROM 7000 TO 8000 FEET NORTH TO 8000
TO 9000 FEET SOUTH. THIS WILL RESULT SOME RAIN AT THE MOUNTAIN
BASES THIS WEEKEND. HOWEVER THE SNOW LEVEL IS EXPECTED TO LOWER
TONIGHT BY ABOUT 1000 TO 2000 FEET...WITH A MIXTURE OF RAIN AND
SNOW POSSIBLE FOR SOME VALLEY LOCATIONS.

THIS STORM IS EXPECTED TO PRODUCE PLENTY OF HEAVY WET SNOW FOR
THE SAN JUAN MOUNTAINS IN PARTICULAR...WITH SIGNIFICANT SNOWFALL
ALSO EXPECTED IN THE LA SAL AND ABAJO MOUNTAINS AND PORTIONS OF
THE COLORADO CENTRAL MOUNTAINS. HEAVY WET SNOW ACCUMULATIONS WILL
OCCUR ABOVE 9000 FEET TODAY AND TONIGHT WITH 8 TO 16 INCHES
EXPECTED BY SUNDAY AFTERNOON.

SNOWFALL WILL GRADUALLY DECREASE SUNDAY...WITH A LULL OCCURRING
SUNDAY AFTERNOON. THEN ANOTHER STORM WILL APPROACH FROM THE
NORTHWEST SUNDAY EVENING. THIS STORM WILL BE COLDER AND MAY
PRODUCE MORE SNOWFALL...ESPECIALLY OVER THE NORTHWEST AND CENTRAL
COLORADO MOUNTAINS. SOME UNCERTAINTY REMAINS ABOUT THE TIMING OF
THIS STORM...BUT IT APPEARS THE MAIN COLD FRONT AND BEST
PRECIPITATION SHOULD MOVE THROUGH THE AREA LATE MONDAY AFTERNOON
AND EVENING. THERE IS A CHANCE FOR SNOWFALL TO CONTINUE THROUGH
TUESDAY AND WEDNESDAY.

IF YOU ARE PLANNING ON TRAVELING THIS WEEKEND THROUGH THE MIDDLE
OF NEXT WEEK...BE SURE TO STAY UP-TO-DATE ON THE LATEST WEATHER
FORECASTS. ROAD CONDITIONS WILL BECOME HAZARDOUS...ESPECIALLY OVER
THE HIGH MOUNTAIN PASSES. YOU CAN MONITOR THE LATEST STATEMENTS
AND FORECASTS THROUGH LOCAL MEDIA...AND THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEB SITE AT WWW.WEATHER.GOV/GJT.
ALSO...FOLLOW THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION ON
TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 10 winter storm. Local standard time, as filed.

Winter Weather, Upper Gunnison River Valley

When
January 26, 11:00 AM MST to January 28, 1:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 8 to 9 inches in the Doyleville and Parlin areas, as well as 12 inches at Black Canyon of the Gunnison National Park.

Winter Weather, Upper Yampa River Basin

When
January 26, 9:00 PM MST to January 29, 12:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were measured across the area. Additionally, wind gusts of 20 to 25 mph produced localized blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
January 26, 11:00 PM MST to January 29, 11:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Hayden and 13 inches at a location about 33 miles north of Craig. Additionally, wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
January 26, 11:00 PM MST to January 28, 7:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 6 inches were measured across the area. Locally higher amounts included 7 to 9 inches in the Rangely and Massadona areas. Additionally, wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
January 27, 3:00 AM MST to January 28, 11:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 7 to 8 inches in the Mancos and Dolores areas. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Southwestern San Juan Mountains

When
January 27, 11:00 AM MST to January 29, 12:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 30 inches were measured across the area. Locally higher amounts included 44 inches at Silverton Mountain Ski Area. Additionally, wind gusts of 30 to 60 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Storm, Grand and Battlement Mesas

When
January 27, 12:00 PM MST to January 29, 10:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 27 inches were measured across the area. Additionally, wind gusts of 30 to 55 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Storm, Northwestern San Juan Mountains

When
January 27, 1:00 PM MST to January 29, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 22 inches were measured across the area. Additionally, wind gusts of 25 to 50 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 27, 2:00 PM MST to January 29, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 10 inches were measured across the area. Locally higher amounts included 15 inches at Sunlight Ski Area. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
January 27, 7:00 PM MST to January 28, 6:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 8 inches were measured across the area. Additionally, wind gusts of 30 to 55 mph produced areas of blowing and drifting snow, with localized blizzard conditions.

Winter Storm, Flattop Mountains

When
January 27, 9:00 PM MST to January 31, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 30 inches were measured across the area. Additionally, wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Animas River Basin

When
January 27, 9:00 PM MST to January 28, 8:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall totals of 1 to 4 inches were measured across the area.

Winter Storm, San Juan River Basin

When
January 27, 9:00 PM MST to January 29, 1:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 14 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 27, 11:00 PM MST to January 29, 12:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 16 inches were measured above the 8000 foot level. Additionally, wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
January 28, 12:00 AM MST to January 29, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 15 inches were measured across the area. Additionally, wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
January 28, 12:00 AM MST to January 31, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 20 to 50 inches were measured across the area, including 50 inches at Steamboat Springs Ski Area. Additionally, wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Debeque to Silt Corridor

When
January 28, 7:00 AM MST to 9:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 8 in the Mesa area and 9 to 11 inches in the Collbran area. Additionally, wind gusts of 20 to 25 mph produced localized blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
January 28, 9:00 AM MST to January 30, 7:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 7 to 9 inches in the Glenwood Springs area, Glenwood Canyon, and just southeast of Gypsum. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Upper Yampa River Basin

When
January 29, 8:00 AM MST to January 31, 12:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 16 inches were measured across the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 29, 9:00 AM MST to January 31, 5:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were measured across the area. Additionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow. I-70 in the Vail area was closed for a period of time due to the inclement weather conditions.

Winter Weather, West Elk and Sawatch Mountains

When
January 30, 5:00 AM MST to January 31, 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 12 inches were measured across the area. Locally higher amounts included 16 inches at McClure Pass and 22 inches at the Irwin Ski Area. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
January 30, 10:00 AM MST to January 31, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 9 inches were measured across the area. Additionally, wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
January 30, 3:00 PM MST to January 31, 2:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 8 to 9 inches at a location about 5 miles north of Carbondale. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433122, 433113, 433108, 433117, 433114, 433081, 433092, 433074, 433106, 433112, 433096, 433101, 433103, 433098, 433094, 433105, 433120, 433110, 433124, 433123, 433128, 433126, 433125.